Alert archive / Illinois / Flash Flood Warnings in 1998

Flash Flood Warning 6, NWS Lincoln, IL

May 19, 1998Edgar County, Vermilion County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 19, 1998, 9:48 PM CDT for Edgar County, Vermilion County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 1998, 9:48 PM CDT (02:48 UTC)
Expired
May 20, 1998, 12:00 AM CDT
In force
2 hr
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Edgar County, IL, Vermilion County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4287 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4287 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 200248
FFWSPI
ILC045-183-200500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
948 PM CDT TUE MAY 19 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR
  NORTHERN EDGAR COUNTY IN EAST CENTRAL ILLINOIS
  SOUTHERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL MIDNIGHT CDT


* HEAVY RAINFALL AMOUNTS OF UP TO 5 INCHES THIS EVENING ACROSS
  SOUTHERN VERMILION AND NORTHERN EDGAR COUNTIES HAS CAUSED FLASH
  FLOODING AND SIGNIFICANT RISES ON AREA CREEKS AND RIVERS.
  NUMEROUS REPORTS OF FLOODING HAVE BEEN RECEIVED.

* RAINFALL WILL BEGIN SUBSIDE LATE THIS EVENING...BUT FLOODING
  WILL CONTINUE ACROSS THE AREA THROUGH MIDNIGHT.  THEREFORE...THE
  FLASH FLOOD WARNINGS FOR SOUTHERN VERMILION AND NORTHERN EDGAR
  COUNTIES HAVE BEEN EXTENDED UNTIL MIDNIGHT.

MOVE TO HIGHER GROUND IMMEDIATELY IF FLOODWATERS THREATEN AND AVOID
DRIVING ACROSS FLOODED ROADS.

UTHLAUT
:

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 19, 1:57 PM CDT, 7 hours 51 minutes earlier.

Area forecast discussion, May 19, 1:57 PM CDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
157 PM CDT TUE MAY 19 1998

WELL...SPC HAS ISSUED A WATCH FOR NRN PTNS OF THE CWA...SO LET THE
GAMES BEGIN HERE IN CENTRAL ILLINOIS.

DID A SPECIAL 18Z LAUNCH TODAY...UNMODIFIED SOUNDING HAD CAPES NEAR
4000...WITH LITTLE OR NO CAP LEFT. SO WE ARE JUST WAITING FOR THINGS TO
EXPLODE. SINCE THIS WILL BE DIURNALLY DRIVEN...JUST EXPECT ACTIVITY
THIS EVENING AND THEN QUITE FOR THE REST OF THE NIGHT. LOW TEMPS
TONIGHT IN THE LOWER TO MIDDLE 60S STILL LOOKS GOOD.

FOR TOMORROW...MORE OF THE SAME WITH PARTLY SUNNY SKIES AND TEMPS A
LITTLE COOLER THAN TODAY/S...WHICH CURRENT FORECAST HANDLES WELL.

PIA   63/85  +2
SPI   65/87  42
DEC   64/87  42
CMI   64/87  42
LWV   65/87  42

BYRD

In the hours before

Special weather statement, May 19, 3:56 PM CDT, 5 hours 52 minutes before
ILZ027>031-036>038-200000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
356 PM CDT TUE MAY 19 1998

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM CDT...

AS OF 350 PM CDT...NO THUNDERSTORMS HAVE DEVELOPED OVER CENTRAL
ILLINOIS. HOWEVER...CONDITIONS REMAIN FAVORABLE FOR THE DEVELOPMENT
OF SEVERE THUNDERSTORMS...SO KEEP ALERT TO THE CHANGING WEATHER
CONDITIONS AND LISTEN TO NOAA WEATHER RADIO...TV...CABLE OR
COMMERCIAL RADIO FOR FURTHER STATEMENTS.

BYRD
Special weather statement, May 19, 5:36 PM CDT, 4 hours 12 minutes before
ILZ027>031-036>038-040>057-061-192340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
536 PM CDT TUE MAY 19 1998

...THE SEVERE THUNDERSTORM WATCH NUMBER 368 HAS BEEN REISSUED AS
NUMBER 371...

THE STORM PREDICTION CENTER HAS REISSUED A SEVERE THUNDERSTORM WATCH
FOR MOST OF CENTRAL ILLINOIS.  THIS NEW WATCH 371 REPLACES THE
WATCH THAT WAS IN EFFECT UNTIL 7PM.  THE NEW WATCH IS IN EFFECT TILL
MIDNIGHT FOR MOST OF CENTRAL ILLINOIS. THIS WATCH ALSO EXTENDS
FARTHER SOUTH THAN THE ORIGINAL WATCH.

KETCHAM
Special weather statement, May 19, 7:55 PM CDT, 1 hour 53 minutes before
ILZ027>031-200500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
755 PM CDT TUE MAY 19 1998

...SEVERE THUNDERSTORM WATCH AREA HAS BEEN TRIMMED...

THE FOLLOWING COUNTIES ARE NO LONGER IN THE SEVERE THUNDERSTORM
WATCH...

KNOX...STARK...MARSHALL...WOODFORD...AND PEORIA.

THE THREAT OF SEVERE WEATHER HAS SHIFTED TO AREAS FURTHER SOUTH.

GEELHART
Special weather statement, May 19, 7:55 PM CDT, 1 hour 53 minutes before
ILZ027>031-200500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
755 PM CDT TUE MAY 19 1998

...SEVERE THUNDERSTORM WATCH AREA HAS BEEN TRIMMED...

THE FOLLOWING COUNTIES ARE NO LONGER IN THE SEVERE THUNDERSTORM
WATCH...

KNOX...STARK...MARSHALL...WOODFORD...AND PEORIA.

THE THREAT OF SEVERE WEATHER HAS SHIFTED TO AREAS FURTHER SOUTH.

GEELHART
Special weather statement, May 19, 9:33 PM CDT, 15 minutes before
ILZ036>038-040>057-061-200500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
933 PM CDT TUE MAY 19 1998

...SEVERE THUNDERSTORM WATCH AREA HAS BEEN CANCELED...

SEVERE THUNDERSTORM WATCH NUMBER 371...WHICH WAS IN EFFECT UNTIL
MIDNIGHT...HAS BEEN CANCELED.  THIS WATCH AFFECTED AREAS ROUGHLY
NORTH OF A JACKSONVILLE TO TERRE HAUTE LINE.

SOME STRONG THUNDERSTORMS CONTINUE IN AREAS TO THE SOUTH AND EAST OF
MATTOON. THESE STORMS WILL CONTINUE TO MOVE TO THE SOUTHEAST...INTO
AREAS OF SOUTHEAST ILLINOIS COVERED BY A SEPARATE SEVERE
THUNDERSTORM WATCH.

GEELHART
Special weather statement, May 19, 9:33 PM CDT, 15 minutes before
ILZ036>038-040>057-061-200500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
933 PM CDT TUE MAY 19 1998

...SEVERE THUNDERSTORM WATCH AREA HAS BEEN CANCELED...

SEVERE THUNDERSTORM WATCH NUMBER 371...WHICH WAS IN EFFECT UNTIL
MIDNIGHT...HAS BEEN CANCELED.  THIS WATCH AFFECTED AREAS ROUGHLY
NORTH OF A JACKSONVILLE TO TERRE HAUTE LINE.

SOME STRONG THUNDERSTORMS CONTINUE IN AREAS TO THE SOUTH AND EAST OF
MATTOON. THESE STORMS WILL CONTINUE TO MOVE TO THE SOUTHEAST...INTO
AREAS OF SOUTHEAST ILLINOIS COVERED BY A SEPARATE SEVERE
THUNDERSTORM WATCH.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:02 PM CDTFlash Flood WarningILXVermilion3 hr
May 19, 7:11 PM CDTSevere Thunderstorm WarningILXPiatt34 min
May 19, 7:18 PM CDTSevere Thunderstorm WarningILXLogan, Menard42 min
May 19, 7:35 PM CDTSevere Thunderstorm WarningILXChampaign40 min
May 19, 7:45 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon45 min
May 19, 8:31 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Moultrie44 min
May 19, 8:37 PM CDTFlash Flood WarningILXEdgar113 min
May 19, 8:51 PM CDTTornado WarningILXColes39 min
May 19, 9:12 PM CDTSevere Thunderstorm WarningILXClark, Edgar48 min
May 19, 9:56 PM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper49 min
May 19, 10:10 PM CDTSevere Thunderstorm WarningILXRichland35 min
May 20, 12:06 AM CDTFlash Flood WarningILXVermilion114 min
May 20, 1:51 AM CDTFlash Flood WarningILXVermilion5 hr
May 20, 9:11 AM CDTSevere Thunderstorm WarningILXMorgan, Scott34 min
May 20, 9:24 AM CDTSevere Thunderstorm WarningILXCass, Schuyler36 min
May 20, 9:56 AM CDTSevere Thunderstorm WarningILXSangamon49 min
May 20, 12:55 PM CDTSevere Thunderstorm WarningILXLawrence35 min
May 20, 1:39 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler51 min
May 20, 2:09 PM CDTSevere Thunderstorm WarningILXMason36 min
May 20, 2:16 PM CDTSevere Thunderstorm WarningILXSchuyler44 min

Nearby

Flash Flood Warnings in Illinois, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.